Illinois, 2004

Flash Flood and Hail in Illinois, July 20, 2004

July 20, 2004 · NWS DVN · 6 events in 1 county or zone

A thunderstorm developed in a near tropical atmosphere just east of Dubuque, Iowa along a weak boundary that stretched from Decorrah, to Dubuque, to near Sterling, Illinois. The very slow movement of the storm combined with high atmospheric moisture resulted in prolific rainfall rates.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm developed in a near tropical atmosphere just east of Dubuque, Iowa along a weak boundary that stretched from Decorrah, to Dubuque, to near Sterling, Illinois. The very slow movement of the storm combined with high atmospheric moisture resulted in prolific rainfall rates. Due to the hilly terrain of the area, flash flooding quickly developed around 20 minutes after the downpour started. Rainfall with the storm varied with the co-op observer in town reporting 1.68 inches of rain with a spotter in another part of town reporting 2.75 inches of rain. KDVN 88D and KLOT 88D did quite well in estimating rainfall in spite of the hail. KDVN 88D estimated 2.8 inches of rain and KLOT 88D estimated 2.7 inches of rain. KMKX and KARX 88D viewing angles gave estimated rainfall of over 3 inches. Although the rain ended by 1700 CST (2300 UTC), a sheriff deputy reported pushing water with his 4x4 when he left for home between 1730 and 1800 CST (2330 and 0000 UTC). Considerable vehicle damage was done by the storm with an auto dealership reporting 78 cars damaged and 1 insurance company reporting at least 91 auto damage claims.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 2:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 20, 2:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT TUE JUL 20 2004

.SYNOPSIS...HOT HUMID AIRMASS OVER CWA THIS AFTERNOON WITH TEMPS IN
UPPER 80S TO LOWER 90S AND DEWPOINTS WELL INTO 70S. HOWEVER...WITH
WEAK SURFACE FLOW...LACK OF SURFACE BOUNDARIES...AND MID LEVEL
CAPPING...THUNDERSTORMS NOT FIRING THIS AFTERNOON. MAIN SURFACE LOW
WAS OVER ND WITH WEAKER LOW OVER N CENTRAL NEB. MAIN SYNOPTIC
BOUNDARY WAS WELL TO NORTH ACROSS NORTHERN MN AND WI INTO NRN LOWER
MI. WEAKER SURFACE WARM FRONT BISECTED IA FROM NW TO SE AT 18Z. AT
UPPER LEVELS...RIDGE DOMINATED SW CONUS WITH SHORTWAVE TOPPING RIDGE
MOVING THROUGH NORTHERN ROCKIES.
&&

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...MAIN CHALLENGE IS TRYING
TO PIN DOWN THUNDERSTORM CHANCES. LATEST SATELLITE AND 88D MOSAIC
TRENDS SHOW ELEVATED CONVECTION TRYING TO FIRE IN N CENTRAL IA ALONG
WI BORDER UNDER MCV LEFT OVER FROM LAST NIGHTS CONVECTION OVER
DAKOTAS. THIS FEATURE WILL BE INITIAL CONCERN AS IT PUSHES TOWARD
FAR NORTHERN CWA EARLY EVENING WITH FAVORABLE H85 TROUGH PUSHING
THROUGH BETWEEN 00 AND 06Z. KEPT LIKELY POPS GOING ACROSS NORTHERN
3RD CWA STARTING IN EVENING...THEN TRENDING TO CHANCE POPS OVER
CENTRAL BEGINNING LATER FOR REMNANTS OF SYSTEM CURRENTLY DEVELOPING
OVER FAR SE SD ENTERING AREA LATE ALONG WITH WEAK MID LEVEL FORCING.
LOCAL BLEP TECHNIQUE SUGGESTS SEVERE POTENTIAL...IF SIGNIFICANT
SYSTEM CAN GET GOING...WOULD BE STRAIGHT LINE WINDS OVER 80 KTS AND
HAIL UP TO 2 INCHES BASED ON HIGH PRECIP H20 AND STRONG DIRECTIONAL
SHEAR. ON WED...STRONGER MID LEVEL QG FORCING ASSOCIATED WITH
NORTHERN ROCKIES SHORTWAVE ARRIVES IN AFTERNOON WITH SURFACE TROUGH
PUSHING THROUGH LATE AFTERNOON AND EVENING. CONSIDERABLE MODEL
DISAGREEMENTS ON TIMING OF AFTERNOON FEATURES...SO KEPT CHANCE POPS
GOING ALL DAY WITH POTENTIAL FOR SOME LINGERING ACTIVITY IN MORNING.
WITH AMOUNT OF CLOUDS AND H85 TEMPS A BIT COLDER...WENT A TOUCH
BELOW TODAY/S HIGHS WITH UPPER 80S TO LOWER 90S.  ...SHEETS...

.LONGER TERM (WEDNESDAY NIGHT THROUGH NEXT TUESDAY)...FAST ZONAL FLOW
ALOFT AHEAD OF APPROACHING COLD FRONT WITH EMBEDDED DISTURBANCES
SUPPORT PERIODS OF STORMS WITH TIMING AND COVERAGE REMAINING AN
UNCERTAINLY. LOTS OF MOISTURE AND THUS MODERATE TO HIGH
INSTABILITY...SOME SEVERE AND HEAVY RAINS A RISK.  PASS TO NIGHT
SHIFT TO TRY AND QUANTIFY BUT CONVECTION TONIGHT SHOULD PLAY INTO
WEDNESDAY NIGHT AND THURSDAY.  RIGHT NOW...WILL TREND WITH UKMET AND
ETA SOLUTIONS FOR MOST WIDESPREAD AND INTENSE COVERAGE THURSDAY NIGHT
WITH FRONTAL PASSAGE WITH HIGHEST POPS SOUTH BUT BELIEVE EVEN LIKELY
POPS APPEAR REASONABLE AT LEAST TO I-80. TEMPS A CHALLENGE...WILL GO
WITH PERIODS OF SUN TO KEEP MAX TEMPS WED/THU INTO LOWER 90S FOR HOT
AND STICKY SUMMER WEATHER. THEN STRONG COLD FRONT FRIDAY INTO WEEKEND
AND HAVE LOWERED TEMPS MOST PERIODS AS ALL MODELS SUGGEST LOWS MAINLY
IN 50S AND HIGHS IN 70S. STILL UNCERTAINTY WITH UPPER TROUGH CLOSING
OVERHEAD INTO MONDAY FOR WAVE THAT COULD PRODUCE SOME POPS LATE
WEEKEND INTO MONDAY BUT HAVE LET DRY FOR NOW.  THEN GRADUAL SLOW
MODIFICATION INTO TUESDAY TO NEAR NORMAL TEMPS BY WEDNESDAY.   THUS
FOR TEMPS...ON HIGH SIDE INTO THURSDAY AND THEN LOW SIDE OF MEX
GUIDANCE INTO NEXT WEEK BASED ON LOW LEVEL THERMAL FIELDS OF 850 MB
FIELDS OF +6 TO 11C ON ALL SOLUTIONS.   ...NICHOLS...

&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/NICHOLS
Hazardous weather outlook, Jul 20, 4:20 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT TUE JUL 20 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...
EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...
AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT FOR AREAS ALONG AND NORTH OF HIGHWAY 30.

THE AIRMASS ACROSS THE AREA TODAY WILL BE VERY UNSTABLE...WITH VERY
WARM AND HUMID CONDITIONS AT THE SURFACE...AND A WEAK DIFFUSE FRONT
LYING JUST NORTH OF THE IOWA AND MISSOURI BORDER...THEN CURVING
NORTH INTO NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. THE MAIN
LIMITING FACTOR IS A WEDGE OF VERY WARM AIR ALOFT...WHICH IS EXPECTED
TO INHIBIT THUNDERSTORM DEVELOPMENT TODAY AND EARLY THIS EVENING.

THUNDERSTORMS ALREADY IN PROGRESS OVER EASTERN SOUTH DAKOTA ARE
EXPECTED TO ROLL EAST TODAY...AND MOVE ACROSS NORTHERN IOWA AND INTO
SOUTHERN WISCONSIN. SOME OF THIS ACTIVITY SHOULD PUSH FAR ENOUGH
SOUTH TO AFFECT AREAS NORTH OF HIGHWAY 30. HOWEVER...THIS ACTIVITY
WILL AGAIN BE INHIBITED BY THE CAP...AND SHOULD WEAKEN QUICKLY AS
THE STORMS DROP SOUTH. IF THESE STORMS CAN MAINTAIN STRENGTH...THEY
MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT MONDAY

LINGERING STORMS FROM TUESDAY NIGHT SHOULD STILL BE OCCURRING
WEDNESDAY MORNING...MAINLY ALONG AND NORTH OF A LINE FROM VINTON...
TO JUST NORTH OF CLINTON...AND TO STERLING. WITH THE WARM WEDGE OF
AIR ALOFT STILL IN PLACE OVER THE AREA AND THE TIME OF DAY...THESE
SHOWERS AND STORMS SHOULD BE IN A DECAYING MODE WEDNESDAY MORNING.
IF ANY STORMS WERE TO MAINTAIN STRENGTH ENOUGH WEDNESDAY MORNING...
THE MAIN SEVERE THREAT WOULD BE FROM DAMAGING STRAIGHT LINE WINDS
OF UP TO 70 MPH. THE STORM THREAT SHOULD BE LIMITED WEDNESDAY
AFTERNOON AND EVENING BY THE WARM CAP...BUT A FEW STORMS MAY FIRE ON
ANY LINGERING OUTFLOW BOUNDARIES MAINLY NORTH OF INTERSTATE 80. IF
THIS OCCURS...THESE STORMS WOULD BE SUPERCELLULAR IN NATURE AND MAY
PRODUCE LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN OF A
FEW INCHES WOULD ALSO BE A CONCERN.

AFTER THE DEBRIS CLOUDS FROM THE MORNING STORMS CLEAR...TEMPERATURES
RISING INTO THE 90S AND BUILDING HUMIDITY WILL PRODUCE HEAT INDICES
OF 100 TO 105 DEGREES WEDNESDAY AFTERNOON.

A BETTER CHANCE FOR MORE STORMS WILL OCCUR LATER WEDNESDAY NIGHT AND
INTO THURSDAY AS A FRONTAL SYSTEM APPROACHES FROM THE WEST. THEN...
A LARGE CANADIAN AIRMASS IS STILL ON TARGET TO MOVE INTO THE REGION
TO PRODUCE A ROBUST COOL DOWN FOR THE END OF THE WEEK AND INTO THE
UPCOMING WEEKEND WITH LOWS IN THE 50S AND HIGHS IN THE 70S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR AREAS NORTH OF HIGHWAY
30.

LE/12

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Jo Daviess

When
July 20, 4:15 PM CST to 4:43 PM CST
Where
Jo Daviess County, Galena
Measured
1.8
Reported by
TRAINED SPOTTER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

1.80 inches in 28 minutes.

Heavy Rain, Jo Daviess

When
July 20, 4:15 PM CST to 5:00 PM CST
Where
Jo Daviess County, Galena
Measured
2.75
Reported by
TRAINED SPOTTER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

2.75 inches of rain in 45 minutes.

Hail, Jo Daviess

When
July 20, 4:30 PM CST to 4:35 PM CST
Where
Jo Daviess County, Galena
Measured
1 in hail
Property damage
$14,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -90.417

Also reported by law enforcement. Hail ranged from 0.88 inches to 1 inch.

Thunderstorm Wind, Jo Daviess

When
July 20, 4:35 PM CST to 4:40 PM CST
Where
Jo Daviess County, Galena
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -90.417

10 inch diameter tree snapped.

Flash Flood, Jo Daviess

When
July 20, 4:35 PM CST to 7:30 PM CST
Where
Jo Daviess County, Galena
Measured
2.75
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Water 12 inches deep or better running down the streets in and near the downtown area. Many streets impassable.

Hail, Jo Daviess

When
July 20, 4:45 PM CST to 4:53 PM CST
Where
Jo Daviess County, Galena
Measured
2.5 in hail
Property damage
$240,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -90.417

Also reported by law enforcement and the general public. Hail ranged in size from 1.50 inches to 2.50 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424375, 5424379, 5424374, 5424377, 5424378, 5424376.